MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0406
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils (smart coils) and non-penumbra coils.During the procedure, the physician began to advance a smart coil and reported that it prematurely detached within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 134.0, 135.0, and 136.5 cm from its proximal end.The pusher assembly was fractured approximately 137.0 cm from its proximal end and the distal fractured segment was not returned for evaluation.The pull wire was exposed at the fractured location.The embolization coil was detached inside its introducer sheath.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly was kinked/fractured.If the smart coil is manipulated with resistance during use, damage such as a kink may occur.Further manipulation of a kinked pusher assembly may result in a fractured pusher assembly.In addition, if the two fractured segments are separated while the embolization coil is within its introducer sheath, the embolization coil may become detached inside the sheath.The distal fractured segment of the pusher assembly was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9484085
Report Number3005168196-2019-02363
Device Sequence Number18932297
Product Code HCG
UDI-Device Identifier00814548015385
UDI-Public00814548015385
Combination Product (Y/N)Y
Initial Reporter CountryEC
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/22/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2023
Device Model Number400SMTXSFT0406
Device Catalogue Number400SMTXSFT0406
Device Lot NumberF87173
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/22/2019
Supplement Date Received by Manufacturer02/05/2020
Initial Report FDA Received Date12/17/2019
Supplement Report FDA Received Date02/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005